North Carolina, 2024High Wind in North Carolina, April 12, 2024
April 12, 2024 · NWS RNK · 2 events in 2 counties and zones
A cold front crossed the area the night of April 11, 2024 into the morning of April 12, 2024. Behind this front, northwest winds increased in speed with gusts between 59 and 68 miles per hour at some of the highest elevations of the mountains of Northwest North Carolina.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the area the night of April 11, 2024 into the morning of April 12, 2024. Behind this front, northwest winds increased in speed with gusts between 59 and 68 miles per hour at some of the highest elevations of the mountains of Northwest North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 11, 6:41 PM EST, 5 hours 54 minutes earlier.
Area forecast discussion, Apr 11, 6:41 PM EST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
741 PM EDT Thu Apr 11 2024
.SYNOPSIS...
A complex low pressure system over the eastern United States
will produce showers and thunderstorms as a cold front pushes
off the Mid Atlantic coast by Friday morning. Gusty wind and
colder temperatures will follow this system for Friday into
Saturday with some showers in the mountains. Mainly dry and
warmer weather is on tap for the beginning of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 725 PM EDT Thursday...
Key Message:
1. Tornado Watch until 11pm for portions of NW NC into southern
VA. Chance for severe storms with isolated tornadoes, locally
heavy rain, and gusty wind.
2. Wind Advisory remains in effect for Western Greenbrier
3. Wind advisory may be expanded into the southern Blue Ridge
for tonight
Low level environment favors spinning with 0-1km SRH 200-350.
Per coordination with SPC have a Tornado Watch for southern VA
into NW NC til 11pm. Once sun sets, instability will weaken but
shear remains high into the evening ahead of the front over the
piedmont, so will need to heed warnings. Have already had a
confirmed tornado in Wilkes County.
Previous discussion...
Not seeing much erosion of the stratus in satellite imagery over
Virginia, but ans area of clearing over Georgia and South
Carolina was advancing north. HRRR and HREF showed the time
range from 20Z/4PM through 03Z/11PM. The convective allowing
models show the potential for discrete supercells developing in
the foothills of North Carolina and tracking into central and
eastern Virginia and North Carolina.
The 12Z RNK sounding had about 300 J/kg of Convective Available
Potential Energy. But limited cooling at mid level is expected
and for now stratus and rain are hampering warming at low
levels so available instability may limit coverage of
thunderstorms this afternoon and evening.
Cold air aloft arrives on Friday. Bufkit forecast soundings
showed large lapse rates and much of the elevated CAPE above
the freezing level. Have maintained thunder during the daytime.
Low level jet shows a maximum just behind in the front in the
50 to 60 knot range out of the west. This brings wind gusts in
the higher elevations of the southern Blue Ridge. Gusty wind
continues through Friday. This also supported by strong cold air
air advection and healthy pressure rises. Daytime mixing Friday will
also produce another surge in wind.
Temperatures will hold in the 50s and 60s until the cold front
passes through in the late evening. 850MB temperatures drop to
near zero be Friday morning.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1245 PM EDT Thursday...
Key Messages:
1) Confidence is high for gusty winds persisting into Saturday
before fading by Saturday night.
2) A low chance of showers and thunderstorms returns by late
Sunday for southeast West Virginia.
Gusty winds will continue into Friday night and Saturday due to
a strong pressure gradient between low pressure deepening in
eastern Canada and high pressure in the lower Mississippi River
Valley. There may be gusts approaching advisory criteria along
the southern Blue Ridge. The wet soil from recent rainfall could
allow a few trees and power lines to be blown down more easily.
Upslope rain showers will gradually fade from Boone to
Lewisburg by Saturday morning, and there may be snow flurries
along the higher elevations of western Greenbrier County before
the moisture completely dissipates. High pressure should provide
lighter winds and drier weather for the remainder of Saturday
and through Saturday night.
An upper level ridge will build eastward from the southern
Plains to the Gulf Coast on Sunday. As high pressure drifts
offshore, the flow should turn towards the southwest. The rising
heights aloft and the increasing warm air advection should
boost temperatures notably above normal with widespread highs in
the 70s by Sunday afternoon. Meanwhile, a weak frontal boundary
will dive southeastward from the Great Lakes, but the building
upper level ridge will halt any further progress southward from
Pennsylvania. Some showers and thunderstorms may spill into
central West Virginia by Saturday evening, so a low chance of
rain exists for the Interstate 64 corridor. Elsewhere, dry
weather is expected for Sunday and Sunday night. Temperatures
will stay elevated during Sunday night with lows only falling
into the 50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1206 PM EDT Thursday...
Key Message:
1) Mainly Dry With Well Above Normal Temperatures
Forecast models agree in a building a ridge and 8h temps across
our area next week. Warm front close to the area Monday allows
for a few showers/storms but in general frontal systems will be
to our northwest through the period with limited chances for
showers or storms. Going to be more like early summer at times
with high temperatures in the 80s by midweek.
Highs and lows will be running 10-20 degrees above normal.
Forecast confidence is high on warmer pattern and moderate on
rain chances which will be mainly confined to the mountains.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
NOTE: Have AMD NOT SKED at KDAN due to inconsistent wind data
outages.
Flying conditions will be poor at times this evening as
shower/storm activity will be widespread. Looking at potential
strong/severe storms along/east of a line from ROA-MWK through
03z.
Ceilings will rise to VFR east of the Blue Ridge with the west
wind behind the front.
Cold air aloft arrives on Friday. Bufkit forecast soundings
showed large lapse rates and much of the elevated CAPE above
the freezing level. Have maintained thunder during the daytime.
Some of the showers and thunderstorms will spread east into the
piedmont of Virginia and North Carolina during the afternoon but
kept precip out of the forecast in the east as will likely be
scattered.
Low level jet shows a maximum just behind in the front in the
50 to 60 knot range out of the west. This brings wind gusts in
the higher elevations of the southern Blue Ridge. Gusty wind
continues through Friday. This also supported by strong cold air
air advection and healthy pressure rises. Daytime mixing Friday will
also produce another surge in wind.
Forecast confidence is average.
OUTLOOK...
Friday night and Saturday, expect gusty northwest wind on the
west side of the exiting system with scattered to numerous upslope
showers and isolated thunderstorms for the mountains. Most
areas will trend to VFR east of the Blue Ridge.
By Sunday, VFR conditions are expected for all locations along
with weakening winds.
By Monday, a weak system may bring a return of some showers and
patchy sub-VFR conditions to Southeast West Virginia. Elsewhere,
VFR conditions are expected.
Mainly VFR through Tuesday with a few showers/storms possible
north of LWB-HSP.
Confidence in the above extended aviation scenario is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from midnight tonight to 9 PM EDT Friday for
VAZ009-012>020-022>024-032>035.
NC...Wind Advisory from midnight tonight to 9 PM EDT Friday for
NCZ001>003-018-019.
WV...Wind Advisory until 9 PM EDT Friday for WVZ508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...PW
LONG TERM...WP
AVIATION...AMS/WPHazardous weather outlook, Apr 11, 10:04 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1104 PM EDT Thu Apr 11 2024
NCZ004>006-020-VAZ043>047-058-059-130315-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1104 PM EDT Thu Apr 11 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ508-130315-
Western Greenbrier-
1104 PM EDT Thu Apr 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ009-012>020-022>024-032>035-130315-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
1104 PM EDT Thu Apr 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-WVZ042>044-507-130315-
Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
1104 PM EDT Thu Apr 11 2024
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 11, 10:41 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1141 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Tstm Wnd Dmg 2 SE Goodview 37.19N 79.69W
04/11/2024 Bedford VA Public
Powerlines down on Diamond Hill Road near
Goodview Road.
&&Local storm report, Apr 11, 11:09 PM EST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1209 AM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM Tstm Wnd Dmg 3 NNW Oakville 37.47N 78.88W
04/11/2024 Appomattox VA 911 Call Center
Tree down on roadway.
&&Local storm report, Apr 11, 11:12 PM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1212 AM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM Tstm Wnd Gst 4 N Keeling 36.78N 79.31W
04/11/2024 M68 MPH Pittsylvania VA Public
&&Special weather statement, Apr 11, 11:12 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1212 AM EDT Fri Apr 12 2024
NCZ006-VAZ058-120445-
Caswell NC-Halifax VA-
1212 AM EDT Fri Apr 12 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN CASWELL AND SOUTHERN HALIFAX COUNTIES THROUGH 1245 AM
EDT...
At 1209 AM EDT, Doppler radar was tracking a strong thunderstorm over
Baynes, or near Jericho, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain may fill road side ditches
and wash debris onto the highway.
Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Jericho...
Prospect Hill...
Turbeville...
and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of poor drainage areas. Drivers are urged to slow
down and use extra caution to avoid hydroplaning.
&&
LAT...LON 3625 7942 3630 7947 3655 7922 3676 7895
3672 7867 3664 7857 3664 7858 3669 7865
3668 7870 3654 7873 3654 7914 3628 7915
3624 7919
TIME...MOT...LOC 0409Z 231DEG 48KT 3630 7930
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PMLocal storm report, Apr 11, 11:16 PM EST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 AM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM Tstm Wnd Dmg 2 WNW Blairs 36.70N 79.42W
04/11/2024 Pittsylvania VA 911 Call Center
Tree and powerlines down on Hunting Hills
Rd.
&&Local storm report, Apr 11, 11:18 PM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1218 AM EDT Fri Apr 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Dmg Blairs 36.69N 79.38W
04/11/2024 Pittsylvania VA 911 Call Center
LARGE TREE BLOCKING THE TUNNEL ON Witt Road.
&&High Wind, Watauga
- When
- April 12, 12:35 AM EST to 2:45 AM EST
- Where
- Watauga forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
A personal weather station site in Aho recorded a wind gust of 68 mph. Additionally, an Advance Weather Observing System (AWOS) at the Watauga Medical Center in Boone recorded wind gust of 59 mph. No wind damage was reported.
High Wind, Ashe
- When
- April 12, 1:18 AM EST
- Where
- Ashe forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
A personal weather station located two miles east-northeast of Baldwin recorded a 62 mph wind gust. No damage was noted.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kentucky, April 12, 2024$50,000 · EF1 · 2 events
- Damaging Winds in North Carolina, April 12, 2024$65,000 · 51 kt wind · 17 events
- Flash Flooding and Flooding in Maine, April 12 to 15, 202418 events
- Hail and Damaging Winds in North Carolina, April 12, 20241 in hail · 12 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 12, 202451 kt wind · 9 events
- Damaging Winds in North Carolina, April 12, 202453 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 12, 202454 kt wind · 3 events
- Coastal Flood in Pennsylvania, April 12, 20243 events
- High Wind in Ohio, April 12, 202453 kt wind · 3 events
- Damaging Winds and High Wind in Nevada, April 12, 202456 kt wind · 3 events
- Coastal Flood in Maryland, April 12, 20242 events
- Coastal Flood in Maryland, April 12, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173688, 1173686.